Alert archive / North Carolina / Tornado Warnings in 1997
Tornado Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 5, 1997, 8:05 PM EDT for Greene County, North Carolina. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 8:05 PM EDT (00:05 UTC)
- Expired
- Jul 5, 1997, 8:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Greene County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:10 PM EDT | Hail 0.75 | Jason, NC | |
| Jul 5, 8:10 PM EDT | Hail 1.75 | Snow Hill, NC | |
| Jul 5, 8:10 PM EDT | Tornado F0 | Jason, NC | Spotter reported tornado on ground. |
| Jul 5, 8:15 PM EDT | Thunderstorm Wind 50 | Shines Xrds, NC | Trees and power lines down on Highways 1135 and 1132. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 060006 RRA TORMHX NCC079-060030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT NC 805 PM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...GREENE COUNTY AT 805 PM WEATHER RADAR INDICATED A TORNADO NEAR JASON IN GREENE COUNTY. THIS STORM IS MOVING NORTHEAST AT 20 MPH AND WILL BE AFFECTING AREAS BETWEEN SNOW HILL AND HOOKERTON BY 820 PM. TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A PLACE OF SAFETY NOW. STAY AWAY FROM DOORS AND WINDOWS. LEAVE MOBILE HOMES AND CARS FOR THE SAFETY OF A STURDY BUILDING. IF DAMAGE OCCURS NEAR YOU...STAY INDOORS UNTIL DAYLIGHT. THERE MAY BE DOWNED POWER LINES AND OTHER HAZARDS THAT CANNOT BE SEEN IN THE DARK.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:15 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 5, 2:15 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT SAT JUL 5 1997 RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE. 40 POPS FOR TONIGHT...30 SUN AND SUN NIGHT/MON. CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS THEY HAVE OUTPERFORMED THE FOUS WINDS. THIS MEANS THERE WILL BE A BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE FLOW REORIENTATES ITSELF S-SW LTR SUN. IN ADDITION DIFFERENTIAL HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS HIGHER SEAS THAN INDICATED BY ILM. MOVING THE SPLIT DOWN TO HAT SOUNDS OK TO ME. WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT TONIGHT. DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG SEA-BREEZE AND TMB ACROSS ESTRN NC. TELCO WITH SELS AND WATCH WILL BE ISSUED SHORTLY. BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND GUST POTENTIAL. WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF AIRMASS SO LARGE HAIL ALSO LIKELY. AFTER TSRA THREAT TONIGHT...GUID IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR WIDESPREAD ST AND BR THROUGH SUN AM. FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER MEAN RH. THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS. ON MON IT APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN CHS FOR NRN SECTIONS. WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS ARND 20. .MHX...NONE JME
In the hours before
Special weather statement, Jul 5, 5:57 PM EDT, 2 hours 8 minutes before
NCZ080-095-093-090-079-081-092-091-029-104-098-094-044-046-045- 103-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 557 PM EDT SAT JUL 5 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EASTERN NORTH CAROLINA UNTIL 9 PM... AT 555 PM...RADAR CONTINUED TO INDICATE A BAND OF VERY STRONG THUNDERSTORMS ACROSS THE COASTAL COUNTIES OF EASTERN NORTH CAROLINA FROM JACKSONVILLE NORTHEAST TO BAYBORO AND THE SOUTHERN ALBEMARLE SOUND. THE STORMS WERE MOVING SLOWLY NORTHEAST AT 15 MPH AND WILL LIKELY CONTINUE TO PERSIST ACROSS THE COASTAL REGIONS THROUGH 7 PM BEFORE WEAKENING. THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. THE SLOW MOVEMENT COULD ALSO ALLOW FOR LOCALLY TORRENTIAL RAINFALL AMOUNTS OF UP TO THREE INCHES IN A SHORT PERIOD OF TIME. PERSONS ACROSS EASTERN NORTH CAROLINA...ESPECIALLY ALONG THE COAST SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS THIS EVENING. MOTORISTS ARE ALSO ADVISED TO USE CAUTION WHEN TRAVELLING AS FLOODING OF ROADWAYS AND LOW LYING AREAS COULD DEVELOP QUICKLY. JH
Special weather statement, Jul 5, 5:58 PM EDT, 2 hours 7 minutes before
NCZ080-095-093-090-079-081-092-091-029-104-098-094-044-046-045- 103-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 557 PM EDT SAT JUL 5 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EASTERN NORTH CAROLINA UNTIL 9 PM... AT 555 PM...RADAR CONTINUED TO INDICATE A BAND OF VERY STRONG THUNDERSTORMS ACROSS THE COASTAL COUNTIES OF EASTERN NORTH CAROLINA FROM JACKSONVILLE NORTHEAST TO BAYBORO AND THE SOUTHERN ALBEMARLE SOUND. THE STORMS WERE MOVING SLOWLY NORTHEAST AT 15 MPH AND WILL LIKELY CONTINUE TO PERSIST ACROSS THE COASTAL REGIONS THROUGH 7 PM BEFORE WEAKENING. THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. THE SLOW MOVEMENT COULD ALSO ALLOW FOR LOCALLY TORRENTIAL RAINFALL AMOUNTS OF UP TO THREE INCHES IN A SHORT PERIOD OF TIME. PERSONS ACROSS EASTERN NORTH CAROLINA...ESPECIALLY ALONG THE COAST SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS THIS EVENING. MOTORISTS ARE ALSO ADVISED TO USE CAUTION WHEN TRAVELLING AS FLOODING OF ROADWAYS AND LOW LYING AREAS COULD DEVELOP QUICKLY. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:12 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 48 min |
| Jul 5, 8:20 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 40 min |
| Jul 6, 4:40 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 50 min |
Nearby
Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.